Neurol India Home 
 

LETTER TO EDITOR
Year : 2014  |  Volume : 62  |  Issue : 6  |  Page : 685--687

Absence status after starting clobazam in a patient with syndrome of continuous spike and wave during slow sleep (CSWS)

Debopam Samanta, Erin Willis, Gregory B Sharp 
 Department of Pediatrics, Neurology Section, University of Arkansas for Medical Sciences, Little Rock, Arkansas, USA

Correspondence Address:
Debopam Samanta
Department of Pediatrics, Neurology Section, University of Arkansas for Medical Sciences, Little Rock, Arkansas
USA




How to cite this article:
Samanta D, Willis E, Sharp GB. Absence status after starting clobazam in a patient with syndrome of continuous spike and wave during slow sleep (CSWS).Neurol India 2014;62:685-687


How to cite this URL:
Samanta D, Willis E, Sharp GB. Absence status after starting clobazam in a patient with syndrome of continuous spike and wave during slow sleep (CSWS). Neurol India [serial online] 2014 [cited 2020 Apr 7 ];62:685-687
Available from: http://www.neurologyindia.com/text.asp?2014/62/6/685/149410


Full Text

Sir,

Continuous spike and wave during slow sleep (CSWS) is a rare but devastating pediatric epileptic encephalopathy characterized by global neuropsychiatric regression and electroencephalogram (EEG) activation during non-rapid eye movement (NREM) sleep. Benzodiazepines including clobazam have been used as one of the first line therapies for patients with syndrome of CSWS. We describe a pediatric patient with CSWS who had an explosive onset of atypical absence seizures and absence status after initiation of clobazam.

An 8-year-old boy, a known case of right spastic hemiparesis from an inutero cerebrovascular event presented with worsening frequency of seizures and developmental regression. His seizures were mainly focal in onset with flexion posturing of right hand and leg with versive head turning. He was on levetiracetam, valproic acid, oxcarbazepine, and lamotrigine with inadequate benefit. He had experienced developmental regression over the prior year including loss of the ability to speak in sentences, diminution of vocabulary, and frequent urinary incontinence. Video EEG (VEEG) revealed slower background over the left hemisphere and occasional bifrontocentral and left occipital spikes during wakefulness. During NREM sleep, 90% of the recording included generalized slow spike-wave discharges consistent with a diagnosis CSWS [Figure 1]a and b. Clobazam was started, but after 14 days on a clobazam 7.5 mg twice daily, he started to have clusters of seizure in the form of staring with minimal responsiveness, upward eye rolling, and rhythmic eye blinking which significantly became more frequent with 10 mg twice daily dose. He was emergently admitted to the epilepsy monitoring unit and several brief episodes of atypical absence seizures were captured. He then progressed to a persistent altered mental status with cessation of all verbal communication with the family. VEEG revealed persistent generalized spike-wave discharges compatible with absence status [Figure 1]c. He was treated with intravenous lorazepam, valproate, and levetiracetam with no impact, but continuous midazolam infusion successfully stopped the continuous spike-wave activity. Clobazam was rapidly tapered and discontinued.{Figure 1}

Clobazam, a 1, 5-benzodiazepine, has broad spectrum antiepileptic activity and recently has been used more commonly secondary to the advantage of less neurotoxicity compared to other 1, 4-benzodiazepines. Paradoxical worsening of seizures has been previously reported with antiepileptic drugs (AEDs) especially in generalized epilepsies including both absence and myoclonic seizures. [1] It has been demonstrated in the lh/lh genetic mouse model that vigabatrin and tiagabine can worsen absence seizures. [2] Gamma-aminobutyric acid (GABA)-B-induced hyperpolarization of thalamic relay neurons enhances oscillatory thalamocortical activity, leading to more prominent and sustained spike-wave discharges. [3] Precipitation of absence status has also been reported in response to a combination of valproate and clonazepam. [4] Paradoxical aggravation of idiopathic generalized epilepsy has been reported with different AEDs including carbamazepine and phenytoin, but no report of clobazam-induced absence status has been reported in the literature to the best of our knowledge. We report this case due to the very strong temporal association of initiation of clobazam, the abrupt and prominent appearance of atypical absence seizures, and subsequently absence status in a pediatric patient with CSWS. No other change with his antiseizure regimen was done which can explain this sudden change. This development was much more dramatic compared to his usual spontaneous fluctuation of seizure activity over the prior years. Before initiation of clobazam, he had never experienced definite absence seizures. He also never had any clinical status epilepticus previously. His typical seizures were focal in onset based on their description. We believe that treatment of CSWS in this boy with clobazam ultimately resulted in the development of absence status epilepticus.

References

1Thomas P, Valton L, Genton P. Absence and myoclonic status epilepticus precipitated by antiepileptic drugs in idiopathic generalized epilepsy. Brain 2006;129:1281-92.
2Hosford DA, Wang Y. Utility of the lethargic (lh/lh) mouse model of absence seizures in predicting the effects of lamotrigine, vigabatrin, tiagabine, gabapentin, and topiramate against human absence seizures. Epilepsia 1997;38:408-14.
3Liu Z, Vergnes M, Depaulis A, Marescaux C. Involvement of intrathalamic GABA-B neurotransmission in the control of absence seizures in the rat. Neuroscience 1992;48:87-93.
4Watson B. Absence status and the concurrent administration of clonazepam and valproate sodium. Am J Hosp Pharm 1979;36:887.